[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.176.107. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
August 1970

Depigmentation Caused by Phenolic Detergent Germicides

Author Affiliations

Denver

From the Division of Dermatology, University of Colorado Medical Center, Denver.

Arch Dermatol. 1970;102(2):177-187. doi:10.1001/archderm.1970.04000080049010
Abstract

To my knowledge, this is the first report of depigmentation of the skin caused by phenolic germicidal disinfectants. Patch tests with phenolic components of the disinfectants produced depigmentation on 12 affected workers and six volunteer controls. From my data it appears that virtually any moderately irritating phenolic compound can depigment skin, but of those tested, paratertiary butyl and amylphenol most often depigmented skin without producing toxic inflammation. These two phenols are components of many germicidal disinfectants.

×